California, 2009Flash Flooding and Damaging Wind in California, December 12 to 13, 2009
December 12 to 13, 2009 · NWS LOX · 4 events in 3 counties and zones
A powerful winter storm brought heavy rain, flash flooding, gusty winds and severe thunderstorms to Central and Southern California. Rainfall amounts for this storm ranged from 1 to 3 inches over coastal areas to between 3 and 6 inches in the mountain and foothill areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm brought heavy rain, flash flooding, gusty winds and severe thunderstorms to Central and Southern California. Rainfall amounts for this storm ranged from 1 to 3 inches over coastal areas to between 3 and 6 inches in the mountain and foothill areas. With such heavy rainfall, there were several reports of flash flooding along with mud and debris flows near the Station Fire burn area. In San Luis Obispo county, a severe thunderstorm producing very strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 12, 3:26 PM PST, 45 minutes earlier.
Area forecast discussion, Dec 12, 3:26 PM PST, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
326 PM PST SAT DEC 12 2009
.SYNOPSIS...PERIODS OF RAIN...HIGH ELEVATION SNOW...AND WINDY
CONDITIONS WILL INCREASE THROUGH TONIGHT...THEN TAPER OFF ON
SUNDAY. A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN EARLY NEXT
WEEK...BRINGING DRY WEATHER AND WARMER TEMPERATURES THROUGH
FRIDAY.
&&
.SHORT TERM (TONIGHT-TUESDAY)...RAINFALL INTENSITIES AND WINDS
ARE INCREASING AHEAD OF THE FRONTAL BOUNDARY ALONG THE CENTRAL
COAST AS THE EARLIER UPDATE HAS DEVELOPED AS EXPECTED. GOOD
RAINFALL RATES ARE OCCURRING ALONG THE CENTRAL COAST WITH LOCAL
RAINFALL RATES AROUND THREE-QUARTERS OF AN INCH PER HOUR. A FEW
LIGHTNING STRIKES HAVE OCCURRED OVER THE CENTRAL COAST THIS
AFTERNOON. AS THE FRONT SHIFTS SOUTH THIS EVENING...MORE OF THE
SAME IS EXPECTED TO OCCUR. BEST MOISTURE PLUME IS POINTED AS
SOUTHERN CALIFORNIA WITH PRECIPITABLE WATER VALUES AROUND ONE
INCH STREAMING INTO THE AREA FROM THE SOUTHWEST. THE POLAR JET
WILL SAG SOUTH THROUGHOUT THE NIGHT WITH A LOW-LEVEL JET PUSHING
JUST AHEAD OF THE FRONT INTO SANTA BARBARA AND EASTERN SAN LUIS
OBISPO COUNTIES CURRENTLY. PRECIPITATION AMOUNTS ARE STILL ON-
TRACK AS PREVIOUSLY INDICATED WITH THE AREA...ON AVERAGE
RECEIVING 0.75 INCHES TO 1.50 INCHES IN COASTAL AND VALLEY AREAS
AND UP TO 1.50 TO 3.00 INCHES IN THE FOOTHILLS AND MOUNTAINS BELOW
THE SNOW LEVEL. SNOW LEVELS HAVE BEEN DROPPED SLIGHTLY TO ACCOUNT
FOR A MORE CONVECTIVE NATURE WITH THIS SYSTEM...ESPECIALLY FOR
SUNDAY MORNING AS THE COLD FRONT PUSHES SOUTH WITH THE JET
DYNAMICS. WITH THE LOW-LEVEL JET PUSHING SOUTH AS WELL...WIND
ADVISORIES HAVE ADDED TO THE VENTURA COUNTY AND PORTIONS OF LOS
ANGELES COUNTY TONIGHT.
RAIN AND LINGERING SHOWERS SHOULD TAPER OFF ON SUNDAY
MORNING...WITH MAINLY THE NORTHERN SLOPES SEEING PRECIPITATION
CONTINUING INTO SUNDAY AFTERNOON AND POSSIBLY INTO MONDAY MORNING.
BY MONDAY AFTERNOON...A NORTHWEST FLOW ALOFT AND RIDGING ALOFT
WILL BUILD OVER THE AREA...BRINGING DRIER AND WARMER CONDITIONS
THROUGH TUESDAY.
.LONG TERM...A SHORTWAVE RIDGE PATTERN WILL PUSH EAST OVER THE
AREA ON TUESDAY NIGHT ALLOWING A SOUTHWEST FLOW ALOFT TO DEVELOP.
THIS SHOULD NOT PERMIT A WARMING TREND TO CONTINUE. A WEAK TROUGH
ATTEMPTS TO DEVELOP ON WEDNESDAY...PUSHING POSSIBLY PRECIPITATION
SOUTH INTO AREAS NORTH OF POINT CONCEPTION. DRY CONDITIONS WILL
LIKELY CONTINUE FOR AREAS SOUTH OF THE POINT. A WEAK OFFSHORE
EVENT COULD DEVELOP BEHIND THE TROUGH.
GOING INTO NEXT WEEKEND...BOTH THE GFS AND ECMWF ARE STARTING TO
DEVELOP ANOTHER TROUGH WITH SOUTHERLY FLOW FOR NEXT WEEKEND OR
EARLY THE FOLLOWING WEEK. THIS TROUGH WAS DOWNPLAYED FOR NOW...BUT
THIS WILL HAVE TO BE MONITORED BY FUTURE SHIFTS.
&&
.AVIATION...12/1915Z.
A VERY MOIST ATMOSPHERE ALONG WITH INCREASING PRECIPITATION WITHIN
THE NEXT 24 HOURS LENDS TO GOOD CONFIDENCE IN A FORECAST OF MVFR TO
IFR CONDITIONS ACROSS THE FORECAST AREA...EVEN IN THE ANTELOPE
VALLEY AT TIMES.
KLAX AND KBUR...THE AIRFIELDS WILL LIKELY EXPERIENCE MVFR TO IFR
CONDITIONS IN CEILINGS AND VISIBILITY WITH OCCASIONAL LOW CEILINGS
AND PRECIPITATION. CONDITIONS WILL BEGIN TO IMPROVE EARLY SUNDAY.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXHWWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
SYNOPSIS...B/HALL
PUBLIC...HALL
AVIATION...SWEET
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 12, 1:40 PM PST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST SAT DEC 12 2009
CAZ034>041-044>046-051>054-059-087-088-547-548-131400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
140 PM PST SAT DEC 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A POWERFUL WINTER STORM WILL AFFECT THE AREA TODAY THROUGH SUNDAY
MORNING...BRINGING HEAVY RAIN...HIGH ELEVATION SNOW AND GUSTY WINDS.
WITH A DECENT SUBTROPICAL MOISTURE TAP...THIS STORM IS EXPECTED TO
PRODUCE SIGNIFICANT RAINFALL ACROSS THE AREA WITH UP TO 3 INCHES
OF RAINFALL IN SOME FOOTHILL AND MOUNTAIN LOCATIONS THROUGH EARLY
SUNDAY MORNING. THIS AMOUNT OF RAINFALL...COMBINED WITH THE
POTENTIAL FOR RAINFALL RATES IN EXCESS OF ONE HALF INCH PER
HOUR...WILL RESULT IN THE POTENTIAL FOR MUD AND DEBRIS FLOWS IN AND
AROUND THE RECENT BURN AREAS. SNOW LEVELS WILL REMAIN RATHER HIGH
THROUGH TONIGHT...ABOVE 6000 FEET...BEFORE LOWERING ON SUNDAY
MORNING. THE RESORT AREAS WILL LIKELY SEE SOME SIGNIFICANT SNOWFALL.
AS THE STORM FRONT MOVES THROUGH...IT WILL BRING STRONG AND GUSTY
SOUTHERLY WINDS TO THE AREA...WITH WIND GUSTS TO BETWEEN 50 AND
60 MPH POSSIBLE IN SOME AREAS THROUGH THIS EVENING.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
ON SUNDAY MORNING...THE STORM WILL MOVE EAST OF THE AREA. HOWEVER
SHOWER ACTIVITY WILL LIKELY CONTINUE THROUGH THE DAY ON SUNDAY.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
Event by event
2 flash flood, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Los Angeles
- When
- December 12, 4:11 PM PST to 8:00 PM PST
- Where
- Los Angeles County, 4.86 mi NE of La Canada to 2.51 mi NNW of (Mws)mt Wilson
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.277, -118.150
Near the Station Fire burn area, intense showers and thunderstorms producing flash flooding as well as mud and debris flows along the Angeles Crest Highway. Near mile marker 23, over 90 vehicles were stuck in mud and debris. First hand reports from other areas around the Station Fire reported water flowing in canyons like raging rivers.
High Wind, Antelope Valley
- When
- December 12, 9:00 PM PST to December 13, 6:00 AM PST
- Where
- Antelope Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Strong and gusty southwest winds were reported in the foothills of the Antelope Valley. The Lake Palmdale RAWS sensor reported wind gusts as high as 63 MPH while the sensor at Valyermo reported wind gusts to 58 MPH.
Thunderstorm Wind, San Luis Obispo
- When
- December 13, 1:20 AM PST
- Where
- San Luis Obispo County, 0.26 mi N of Grover City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.124, -120.630
A trained weather spotter reported a wind gust of 58 MPH associated with a severe thunderstorm.
Flash Flood, Los Angeles
- When
- December 13, 1:30 AM PST to 4:30 AM PST
- Where
- Los Angeles County, 0.42 mi ENE of La Crescenta to 0.31 mi NE of La Crescenta
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.233, -118.224
Intense showers and thunderstorms around the Station Fire burn area produced additional flash flooding as well as mud and debris flows. Near the community of La Canada-Flintridge, numerous streets were closed due to mud and debris flows including Rockcastle Drive, Earnslow Drive and Canyonside Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, December 12, 20091 death · 6 events
- Flash Flood and High Wind in California, December 12 to 13, 2009$102,000 · 87 kt wind · 3 events
- Winter Weather in North Carolina, December 12 to 13, 200920 events
- Extreme Cold in North Dakota, December 12 to 15, 200917 events
- Winter Storm in Utah, December 12 to 14, 200913 events
- Winter Storm in Wyoming, December 12 to 13, 20097 events
- Heavy Snow in Idaho, December 12 to 13, 20095 events
- Winter Storm and Winter Weather in Utah, December 12 to 13, 20094 events
- Winter Storm in Montana, December 12 to 13, 20094 events
- Flash Flooding in Alabama, December 12, 20093 events
- Extreme Cold in Montana, December 12 to 13, 20093 events
- Heavy Snow in Oregon, December 12 to 13, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208311, 208312, 208330, 208329.